Problems with Restylane – the Tyndall effect with bluish coloration.

I had Restylane in the crow's feet area. I wanted Beletero, but the doctor told me that it hadn't been proven. I told him I was concerned about the Tyndall effect because I'm very thin. He told me he has injected in crow's feet thousands of times without any Tyndall effect. He finally persuaded me to use Restylane. It all clumped up and created a large raised mound in the crow's feet region. When the swelling finally went down, although still quite raised, there were bluish comma shaped marks that extended from my eyebrow down across the middle of my cheekbone on both sides of my face. This was seven months ago and they are still very visible especially in brighter lights. The doctor insists that these two inch long comma shaped marks are ingrown hairs that are an extension of my eyebrow which is a lie and crazy. I never had blue marks on my face like this until immediately after Restylane. They are like demarkation lines from where the filler area starts and my real tissue begins. The brighter the light the brighter the blue hue. They really look awful. I went to another doctor and he says that Restylane can't last seven months to cause the Tyndall effect so he wouldn't give me Hyaluronidase to dissolve it, or cover it with Radiesse. I can't go around like this much longer. What would be the best thing to do. I've heard from doctors that these blue marks from the Tyndall effect can last years.

I’m so sad that this happened to you.  You are understandably very frustrated.  For some reasons, HA fillers like Restylane or Belotero can last, in some people, a VERY long time around the eye area.   We all often wish they would last a bit longer in the lower face! 

This problem is  well described and commented on at conferences and among experienced injectors, but I’ve never seen an actual percentage described at a one year follow-up interval in a study, so it’s hard to know exactly how often this occurs. Problems with fillers and what to do..

It is quite likely that the bluish color you are seeing IS residual Restylane.  Can you use our regional guide and try to find a board certified dermatologist who is very experienced within several hundred miles of where you live?  You need someone who can help you remove this with hyaluronidase.  Generally, it’s not recommended to try to cover it with Radiesse – it would probably just get bumpy.

Hope this helps, Dr. I

Dr. Brandith Irwin, MD

Ask me your skincare question!

Hi, I’m Dr. Irwin, and I believe that consumers need and deserve a medically trained and unbiased skincare advocate.

  • All our content is written and researched by myself and my trained staff.
  • My medical office in Seattle has experience treating thousands of patients.
  • This site is not affiliated or financially tied to any product line.
Ask Me Something
SkinTour Skincare
One of the best investments in your skin is your daily skincare. Why? Because you can prevent many problems with blotchy skin color, lack of glow, texture, some types of acne, and fine lines with good skincare products. You can also correct some of these problems with effective skincare products. Great skincare is often more expensive because quality ingredients are expensive. Some companies spend on research/development which benefits all of us and adds to the cost. Are they worth it? In general - yes!